Alabama, 2001Lightning Strike in Alabama, April 4, 2001
April 4, 2001 · NWS BMX · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 4, 1:59 PM CST, 31 minutes earlier.
Area forecast discussion, Apr 4, 1:59 PM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
259 PM CDT WED APR 04 2001
NOT MUCH CHANGE IN AFTERNOON FORECAST PRODUCTS ANTICIPATED.
GENERAL PATTERN OF SHORTWAVES TRAVERSING SOUTHEASTWARD...ACROSS
COMPLEX COLLECTION OF BOUNDARIES...CONTINUES. A BIT OF A DEBATE ON
THE END OF IT ALL. PRECIP LINGERS WELL INTO THURSDAY ON THE AVN...
WHILE ETA BRINGS PRECIP TO AN END MUCH TOO PREMATURELY BY 00Z
TONIGHT. BELIEF HERE IS THAT THE BULK OF THE PRECIP...WILL END WITH
THE NEXT SHORT WAVE THAT IS CURRENTLY MOVING THROUGH TN VALLEY.
BEYOND THAT...GOOD MID-LEVEL WARMING LOOKS TO SET UP A CAP...WHICH
SHOULD LIMIT ACTIVITY FOR THURSDAY. STILL CANT RULE OUT A FEW
WEAKER SHOWERS TOMORROW AT THIS POINT. IN SPITE OF EASTERLY FLOW...
TEMPERATURES SHOULD MAKE A GOOD JUMP TOMORROW...WITH REDUCED CLOUD
COVER AND PLENTY OF DAYLIGHT. SUSPECT LAST MINUTE TWEAKS WILL NEED
TO BE MADE TO PACKAGE...INCLUDING APPROPRIATE WATCHES...BASED ON SPC
INPUTS...AND RADAR TRENDS. LEANING TOWARDS ALLOWING FLASH FLOOD
WATCH TO EXPIRE...AS MOST OF REMAINING RAIN SHOULD BE ONE SHOT AND
MOVE ON.
IN THE EXTENDED...RIDGE MOVES EAST OF THE AREA...WITH WEAK SYSTEM
APPROACHING NW AL SAT...THEN RETREATING. IF MRF HOLDS SWAY...PRECIP
SHOULD BE NORTH OF THE AREA. BUT FOR NOW...WITH HEAT AND GULF
MOISTURE AROUND...WILL KEEP THINGS FAIRLY CLOSE TO PREVIOUS THEMES.
PRELIMINARY TEMPS...POPS SUBJECT TO CHANGE. 81
HSV 058/072 058/078 058 5331
BHM 060/073 059/079 061 7431
MGM 060/076 059/081 062 7432
.BHM...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF WEST CENTRAL AND
SOUTHWEST ALABAMA UNTIL 4 PM...
...FLASH FLOOD WATCH FOR PARTS OF WEST CENTRAL ALABAMA
UNTIL 4 PM...In the hours before
Local storm report, Apr 4, 11:23 AM CST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1223 PM CDT WED APR 04 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 AM 12E MOUNDVILLE AL 1.75 INCH HAIL
04/04/01 HALE
850 AM EMELLE AL 0.75 INCH HAIL
04/04/01 SUMTER
1155 AM PICKENSVILLE AL 0.75 INCH HAIL
04/04/01 PICKENS
1217 PM CARROLLTON AL 0.75 INCH HAIL
04/04/01 PICKENS
1220 PM REFORM AL 1.00 INCH HAIL
04/04/01 PICKENSSpecial weather statement, Apr 4, 12:45 PM CST, 1 hour 45 minutes before
ALZ001>038-040>050-042200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
145 PM CDT WED APR 4 2001
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.
A MOIST AND FAIRLY UNSTABLE AIRMASS WILL PERSIST ACROSS NORTH AND
CENTRAL ALABAMA THIS AFTERNOON AND THIS EVENING. AN UPPER LEVEL
DISTURBANCE MOVING SOUTHEASTWARD OUT OF THE MID MISSISSIPPI VALLEY
TOWARD ALABAMA WILL HELP TRIGGER WIDESPREAD SHOWERS AND
THUNDERSTORMS ACROSS THE AREA THROUGH THIS EVENING. THE AIRMASS IS
MOST UNSTABLE OVER THE WESTERN HALF OF THE STATE. CONSEQUENTLY...
THE STRONGEST STORMS ARE EXPECTED TO OCCUR GENERALLY WEST OF
INTERSTATE 65...AND NORTH OF INTERSTATE 20 59...MAINLY THIS AFTERNOON
UNTIL AROUND 6 PM.
DUE TO THE RELATIVELY WEAK WINDS ALOFT...THE MAIN THREAT WILL BE
LARGE HAIL THIS AFTERNOON...AND WIDESPREAD DAMAGING WINDS OR
TORNADOES ARE NOT CONSIDERED A MAJOR THREAT. THE STORMS SHOULD
START TO DIMINISH THIS EVENING AS THE ATMOSPHERE STABILIZES
WITH THE LOSS OF DAYTIME HEATING.
THE AIRMASS REMAINS QUITE MOIST OVER ALABAMA...AND ADDITIONAL
LOCALIZED HEAVY RAINFALL IS LIKELY WITH THE THUNDERSTORMS THIS
AFTERNOON AND THIS EVENING. LOCAL RAINFALL AMOUNTS OF ONE TO THREE
INCHES ARE POSSIBLE THROUGH 10 PM TONIGHT...MAINLY OVER WEST CENTRAL
AND NORTHWEST ALABAMA. FLOODING OF STREETS AND ROADS IS A
POSSIBILITY ACROSS THIS PART OF THE STATE...PARTICULARLY IN AREAS
THAT RECEIVED HEAVY RAINFALL YESTERDAY AND EARLIER TODAY.
ACTIVATION OF STORM SPOTTERS IS NOT LIKELY THROUGH TONIGHT...BUT
EMERGENCY MANAGEMENT PERSONNEL SHOULD STAY ABREAST OF CHANGING
WEATHER CONDITIONS VIA STATEMENTS AND WARNINGS ISSUED BY THE
NATIONAL WEATH>ER SERVICE.
Lightning, Madison
- When
- April 4, 2:30 PM CST
- Where
- Madison County, Huntsville
- Property damage
- $45,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.763, -86.550 (the zone’s center; the record gives no point)
Lightning apparently struck a pine tree close to the rear of a house on Carlisle Drive in Huntsville. The lightning traveled down the tree and jumped to guttering and into the house causing a fire that severely damaged the upper floor of the house. The rest of the house suffered smoke and water damage. Lightning detection equipment, part of a joint UAH/NWS project indicated the lightning strike was a positive polarity stroke.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in California, April 4, 2001$32 million · 3 events
- Flash Flooding and Hail in Mississippi, April 4, 2001$2.7 million · 1.75 in hail · 49 events
- Hail in Texas, April 4, 2001$125,000 · 2 in hail · 12 events
- Flash Flood in Alabama, April 4, 2001$15,000 · 1 event
- Hail in Mississippi, April 4, 2001$140 · 1 in hail · 5 events
- Flash Flood in Alabama, April 4, 2001$12,000 · 1 event
- Hail in Tennessee, April 4, 2001$130 · 1 in hail · 4 events
- Hail and Damaging Wind in Alabama, April 4, 2001$7,000 · 1.75 in hail · 3 events
- Hail in Alabama, April 4, 20010.75 in hail · 1 event
- Hail in Missouri, April 4, 2001$100 · 0.88 in hail · 1 event
- Hail in Alabama, April 4, 20010.75 in hail · 1 event
- Hail in Alabama, April 4, 20011 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5241889.